Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 21, 2008, 9:31 AM CDT for Cass County, Ransom County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2008, 9:31 AM CDT (14:31 UTC)
- Expired
- Apr 21, 2008, 10:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 9:45 AM CDT | HAIL 0.88 | 3 Ene Anselm, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 211431 SVRFGF NDC017-073-211515- /O.NEW.KFGF.SV.W.0001.080421T1431Z-080421T1515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 931 AM CDT MON APR 21 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA... EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1015 AM CDT * AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF VENLO...OR 42 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANSELM AT 940 AM CDT... SHELDON AT 945 AM CDT... CHAFFEE AT 1005 AM CDT... CASSELTON AT 1015 AM CDT... INTERSTATE 94 BETWEEN MILE MARKERS 330 AND 332 AT 1015 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4723 9747 4717 9708 4635 9741 4638 9766 TIME...MOT...LOC 1431Z 206DEG 35KT 4646 9749 $$ WJB
2 follow-up statements
000 WWUS53 KFGF 211456 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 955 AM CDT MON APR 21 2008 NDC017-073-211515- /O.CON.KFGF.SV.W.0001.000000T0000Z-080421T1515Z/ RANSOM ND-CASS ND- 955 AM CDT MON APR 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR CENTRAL CASS AND EASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA... AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTHEAST OF SHELDON...OR 33 MILES SOUTHWEST OF FARGO...MOVING TO THE NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAFFEE AND EMBDEN BY 1005 AM CDT... WHEATLAND...CASSELTON...7 MILES SOUTHEAST OF ABSARAKA AND 9 MILES SOUTHWEST OF AMENIA BY 1015 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4723 9747 4717 9708 4635 9741 4638 9766 TIME...MOT...LOC 1455Z 196DEG 38KT 4669 9741 $$ WJB
000 WWUS53 KFGF 211516 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1016 AM CDT MON APR 21 2008 NDC017-073-211526- /O.EXP.KFGF.SV.W.0001.000000T0000Z-080421T1515Z/ RANSOM ND-CASS ND- 1016 AM CDT MON APR 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS AND EASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA HAS EXPIRED... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WAS ALLOWED TO EXPIRE AT 1015 AM CDT. LAT...LON 4723 9747 4717 9708 4635 9741 4638 9766 TIME...MOT...LOC 1456Z 196DEG 38KT 4670 9740 $$ WJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:12 AM CDT, 19 minutes earlier.
Area forecast discussion, Apr 21, 9:12 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
912 AM CDT MON APR 21 2008
.DISCUSSION...WILL ISSUE A FZRA ADVISORY FOR A PORTION OF THE DVL
BASIN THROUGH NOON. TEMPS HAVE FALLEN BELOW FREEZING AND STILL
RAINING. REPORTS OF ICE STARTING TO FORM ON ROADWAYS. TEMPS SHOULD
REMAIN BELOW FREEZING UNTIL NOON...THEN CLEARING SKIES SHOULD
ALLOW FOR TEMPS TO RISE ABOVE FREEZING.
&&
.AVIATION...SHOWERS AND AN ISOLD TSTORM ARE POSSIBLE AT GFK AND
FAR THIS MORNING. CIGS EXPECTED TO LOWER TO MVFR/IFR AS COLD FRONT
PCPN MOVE THROUGH. WINDS WILL SHIFT TO THE WEST BEHIND FRONT AND
CLEARING SKIES ARE EXPECTED BY AFTERNOON IN GFK AND FAR. BJI WILL
SEE LOWER CIGS INTO LATE EVENING.
&&
.PREV DISCUSSION... /ISSUED 417 AM CDT MON APR 21 2008/
SYNOPSIS...
AREA RADARS INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
EXPANDED IN AREAL COVERAGE OVER THE PAST FEW HOURS. THE REASON FOR
THE PCPN IS A SHORT WAVE TROUGH INDICATED IN WATER VAPOR IMAGERY THAT
WILL CONTINUE TO LIFT NORTHEAST OUT OF WYOMING AND INTO THE
DAKOTAS. CURRENT SFC ANALYSIS ACROSS THE NORTHERN PLAINS SHOWS A COLD
FRONT EXTENDING ACROSS CENTRAL NORTH DAKOTA FROM A LOW PRESSURE
CENTERED IN CENTRAL SASKATCHEWAN. WINDS BEHIND THE FRONT ARE
GUSTING BETWEEN 22 AND 27 KTS FROM THE WEST NORTHWEST.
DISCUSSION...
MODELS IN GOOD AGREEMENT WITH THE NEAR TERM. COLD FRONT PUSHES
EAST SLOWLY AS THE FRONT IS PARALLEL TO THE UPPER LEVEL FLOW. THE
FRONT AND AFOREMENTIONED S/W WILL CONTINUE TO PROVIDE ENOUGH LIFT
FOR SHOWERS AND SOME THUNDER. DID ADJUST THE TIMING OF THE POPS
TODAY AS THE FRONT SHOULD EXIT THE VALLEY THIS AFTERNOON ENDING
THE PCPN. DID LINGER POPS IN THE EAST THROUGH 00Z TUES.
TEMPERATURES TODAY WILL BE SUPPRESSED UNTIL COLD FRONT DOES PUSH
THROUGH AND CLEARING ALLOW FOR SOME DAYTIME HEATING ACROSS EASTERN
NORTH DAKOTA. IN NW MINNESOTA HIGH TEMPS WILL BE REACHED THIS
MORNING BEFORE CLOUDS AND PCPN END DIURNAL HEATING.
HIGH PRESSURE SETTLES IN ON TUESDAY PROVIDING MOSTLY CLEAR SKIES
AND LIGHT WINDS. RETURN FLOW SETS UP TUESDAY NIGHT AS THE HIGH
SHIFTS EAST.
MODELS IN GOOD AGREEMENT WITH STRONG SHORT WAVE ON WEDNESDAY
EXITING THE MOUNTAIN WEST. 850MB WINDS OVER 50KTS COMBINED WITH
SFC DWPTS NEAR 50 AND SHOWALTERS AROUND -3 INDICATE A GOOD CHANCE
FOR CONVECTION. THE SYSTEM QUICKLY EXITS THURSDAY NIGHT. BEHIND
THE SYSTEM STRONG CAA AS 850MB TEMPS DROP FROM NEAR 10 AT 12Z
THURS TO NEAR -10 ACROSS THE AREA BY 12Z FRI.
NW FLOW ALOFT AND SFC HIGH PRESSURE ON SATURDAY AND SUNDAY WILL
GIVE A COOL WEEKEND AS FORECAST... THUS NO CHANGES MADE IN THIS TIME
PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FREEZING RAIN ADVISORY UNTIL NOON CDT TODAY FOR NDZ006-007-014-
015-024.
MN...NONE.
&&
TGHazardous weather outlook, Apr 21, 6:46 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CDT MON APR 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 646 AM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST TODAY ALONG A COLD FRONT. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...HOWEVER SOME SMALL PEA SIZED HAIL AND GUSTY WINDS TO NEAR 45 MPH HAVE BEEN REPORTED OVERNIGHT WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY. SIGNIFICANT RAIN AND THUNDERSTORMS ARE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAISER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:17 AM CDT | Freezing Rain Advisory | FGF | Benson, Cavalier, Eddy, Ramsey, Towner | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.